Log in
AF Association
16,042 members19,098 posts

is it inevitable that a flecainide dose will have to be increased?

I've been taking Flecainide for six years, 50g twice daily, and Bisoprolol 2.5g daily.

Last year I had a lot of stress with a family situation, and my heart went crazy with pauses and double beats, so that I couldn't sleep and felt panicky, which of course made it worse. I didn't have AF though. My GP prescribed another 50g Flecainide tablet at night, and almost immediately my heart calmed down, but for the last few days I've been having a lot of ectopics again, though I don't feel as anxious as I did last year. Being a pessimistic sort of person I wonder if things will just get worse until I'm taking the maximum dose of Flecainide, and that scares me because of things I've read on the forum about Flecainide being a dangerous drug. It seems to have stopped me having AF, at least for now, for which I'm grateful, but I'd like to know of other peoples' experiences taking it long term.

26 Replies
oldestnewest

I have been taking 100mg x 2 for 25 years with no side effects. I even was on 150mg x 2 for about 2 years.

You may well be able to tolerate extra with no issues.

Pete

2 likes
Reply

Thanks pottypete. Do you still get ectopic beats? I mean is it supposed to stop All of them?

Reply

I am afraid I still get many ectopics per day.

However my heart rhythm is very steady otherwise so for me my QOL is better than it has been for years.

Mind you, I have had 7 ablations.

Pete

Reply

I have been on flec for four years first two years 50mg twice a day the last two years 100mg twice a day with no side effects. Had my annual cardiologist appointment last week and told this will probably be the last year I will be able to take it. Apparently a change in my ecg showed an issue in which flec could start to harm the bottom chamber of my heart causing more harm than good. I am disappointed to hear this because flec has really given me a better quality of life so it looks like ablation is looming for next year.

Reply

Perhaps you need to get this explained.

I have had a conductivity issue which meant I had to stop regular Bisoprolol.

Has your EP discussed ablation?

Reply

Thanks yes they don’t think I require ablation yet and I agree with that however if I have to stop taking flec that will probably change is what I have been told.

Reply

There is an old saying AF begets AF . People used to think that flecainide started to lose it's efficacy but the truth is the arrhythmias just get worse. If what you are having are ectopics then please search ectopics breathing exercise top right box as this often helps

2 likes
Reply

I have been on flecainide for 7 years. With the help of my GP I have reduced to 50mg twice a day from 100mg twice a day. I have had no episodes of AF on the lower dose and have had no ablation or other intervention. I am more aware of ectopics ( usually in the evening) but they have not been a precursor to AF.

3 likes
Reply

I’ve been taking 2 x 100mg of Flecainide for nearly four years with no AF in that time. I have sessions of ectopics and short runs of mild tachycardia which I try to control with breathing, Mindfulness, magnesium, hydration. easy exercise - anything which helps stop them.

The problem I see in your situation is that Flecainide is not going to address the stress and worry and you are fortunate that such a low dose has been effective for you. Have you tried any relaxation techniques such as Mindfulness and controlled breathing? Also, when my ectopics pester my sleep, I find propping up on an extra pillow helpful as it seems to lessen their effects.

I too am cautious of Flecainide and would agree to increase my dose only in the face of the return of debilitating AF. Have a look at some of Dr Sanjay Gupta’s videos on ectopics - he’s a mine of information and advice. If you type Gupta ectopics into the search box at the top right you will find them posted here by another member.

2 likes
Reply

PS - I read somewhere that Flecainide is unlikely to stop ectopics but I cannot now find the article. Certainly, Flecainide has not stopped mine but magnesium seems to have calmed them down immensely.

1 like
Reply

I started on 100mgs Flec per day and that didn't stop the AF. So I went to 200mgs/day and that has done for 4 years and counting with no side effects so far. The best part of AF is that, if you need a prompt to improve your lifestyle, it is one of the best.

I cut stress, improved diet, took supplements, improved exercise, cut out alcohol all of which I would not have done without AF. My view has always been the Flec bought me valuable time stabilising myself while I adopted the above changes which take time but in the long run are more sustainable for all involved. Good luck!

2 likes
Reply

I took a lot of flecainide - 300mgs per day for eight months, and 200 a day for more than a couple of years beforehand but was able to give it up after a second ablation. I still have AF, but don't feel that flecainide improves it. More than a year ago my EP suggested a return to daily flecainide or a further ablation but we opted to wait and see and I seem to be good enough without either. I was discharged at my appointment at the end of last year.

Reply

Some great positive posts thanks all

1 like
Reply

Do not be afraid of a few ectopics. In fact, a few irregularities are good for you. See this thread healthunlocked.com/afassoci...

It is quite normal, and even desirable, that once you are used to flecainide, the dose can be adjusted downwards. My wife and I have both done that. Yes, we both sometimes use a booster for when we get AF or something like it. In almost every case it was avoidable: it was clearly due to stress.

Flecainide has an excellent safety record provided you check your electrolytes and urea/creatine from time to time. There is also something that shows up on an ECG, and any cardiologist should be able to handle that.

1 like
Reply

Everybody seems to be different. I only used Flecainide for a year before my ablation. I couldn’t get the dose right and was getting PAF every few days. Taking 100mg twice a day actually made it worst. Finally in the last few months before the ablation I actually reduced the dose to 25mg twice daily and reduced PAF to once or twice a month. So for me more was not better.

Reply

it can actually cause irregular heartbeats in some people..

Reply

That is right. Flecainide can cause irregularities. It is well documented and is fairly prominent in many of the information sources. Because it can cause irregularities, they usually prescribe a small dose, say 1.25mg or 2.5mg of bisoprolol or similar, which helps to limit this problem and other advantages (I have commented on this elsewhere). When first starting it, the doctor will usually build you up to a dose that suits you. The problem comes when you have been stable for some time and symptoms re-start. Do you increase the dose, or decrease? Make sure you agree this with your doctor. I think the safest way is to decrease in small steps. If it makes things worse, you can still boost it, just like when you forget to take your dose, develop symptoms, and take it quick.

Reply

I hear a lot of people saying how dangerous flecainide is but have never seen anything to scientifically support this claim? I have just recently reduced my dose to 1 x 50mg tab before I go to bed. So far so good!

Reply

This is a bit of a " he says she says" reply . I seem to remember another couple of folk on here who take " uneven" doses, but also others whose EP said uneven doses not so good for the heart. Did your doctor suggest the evening only dose? yanbart

1 like
Reply

Hallo Bagrat. I've been wondering if an uneven Flecainide dose might not be good for the heart. How do you get to see an EP?

Reply

If you are in the care of a cardiologist ( I was discharged 5 years ago, with the proviso " give me a ring if you run into problems", which translated means ask your GP to re refer) you can ask the cardiologist to refer you or he/she may advise. If GP looking after you, say you would like to see an EP . This may take quite a while or if you have the funds you can go privately and then slot back into NHS once seen. Consultation varies between 200 to 300 pounds but if they want extra tests can get much dearer. I'm sure others can advise

Reply

Thanks Bagrat.

Reply

Hi. No it is something I initiatated simply because it's only at night when it seems things start to become noticeably irregular and uncomfortable. I guess it's a trial at the moment - has probably been about 8 weeks so far.

Reply

Flec is quite "strong" drug and I would never alter dosage without checking or advice from a professional.

Reply

I could understand that concept if you were increasing the dosage however for reducing it, if one is acting sensibly and monitoring how they feel without it etc. I am not so sure if I agree? Many people with AF have pills in the pocket and that is a completely irregular use of the drug.

Reply

Good point but regularly using medication to change or control rhythm in a way not prescribed is slightly different I believe. We are all different and so is our concept of risk.

Reply

You may also like...